I’ve been very quiet lately, but it’s been for a fairly good reason. I’ve been going through a hard time with all the medical-related stuff, and it’s left me feeling like I don’t really want to do anything at all. When I try to do things, the effort feels very physically exhausting. Yesterday, after actually getting up and cooking something for the Crock-Pot, I felt tired and depressed, and just got in bed and cried. Somewhere along the way, I fell asleep.

This week, I went to my doctor to check in with her about my medications, because it had been a year or so. It seemed to me that my medications had stabilized my problems. I was no longer having panic attacks, heart palpitations, the vertigo had decreased significantly, and I had noticed myself being able to go out places I couldn’t handle before. Some days, I’d forget to wear my sunglasses. The only complaint I had was the inability to lose any of the weight I’d gained on these drugs. During the course of about 2 years, I gained a quarter of my body weight (being a very small person, this is a very big deal), and even though I was again able to walk three miles and even jogged a 12 minute mile on numerous occasions (until I hurt my knee), I wasn’t burning a single calorie. Unless I just didn’t eat, that scale didn’t move.

Therefore, I was quite surprised when my doctor informed me that my pulse and BP were running very low, and she saw it as a sign it was time to cut back the dosage of my beta-blocker, an old-school drug called Atenolol. Adapting to taking this drug in the first place was hard. The first month was sheer hell. I felt tired all the time, lethargic, depressed, hated the world, gained weight, and hated being in public places with loud noises and bright lights. Almost all simple things felt like a challenge to accomplish. Somehow, along the way, my body adapted and I finally got to a place where I felt normal. Atenolol treats high BP, which I didn’t really have, but it also treats high pulse rate, irregular heartbeat, palpitations, anxiety, and migraines…all symptoms I presented with when prescribed the drug.

What they don’t tell you about Atenolol is that it has some nasty side effects, like many drugs out there. Britain is working to take it off the market, because they feel it’s overprescribed and neither doctors nor patients are warned of the effects. Most don’t know. Atenolol causes a lot of people to gain weight—some people gain 70-100 pounds—and suppresses the normal release of insulin. If you’re already hypoglycemic (which I am), this is a horrible drug for your body to get used to, because you’re prone to your blood sugar being all over the place. Atenolol masks the symptoms until your blood sugar plummets or you have an insulin surge. There are a number of studies that say it causes Type 2 diabetes in adults not at risk for diabetes. Combine that with a metabolism that’s severely slowed down, and the desire to sleep 11 hours a day, and it’s hard to adjust to it. It’s also an anti-anxiety drug that strangely, makes you more sensitive to anxiety. Some people become short-tempered and irritable; others get depressed. I haven’t felt like myself in a very long time, but I figured it was my illness. The drugs to treat illness are supposed to help, and I really thought they were. People told me they saw some of the old Alayna returning. \

I started to scale back the beta-blocker this week. My doctor wants me on half the dosage I’m taking now, with the hopes of eventually phasing it out altogether. Since you have to start small (just quitting the drug is likely to end you up in the hospital.), I cut out a quarter of the pill. The first day of doing this was fine, except I had a horrible migraine. The second day, not too bad. I still had a headache and felt anxious about certain things, but I went out to dinner, walked around town, and went drinking at a club with a friend. The third day, life just started to fall apart. Yesterday was day number 4, and I felt disinclined to get out of bed or to do anything at all.

I went to one of the “withdrawing from your beta blocker” online support forums, because I wanted to see if other people had as hard of a time as I did. I was reminded that Atenolol treats migraines, so cutting it down immediately gave me migraine with aura for 3 days. Atenolol treats anxiety, so removing even a little has made me jittery and anxious about fears I thought I’d conquered. It messes with the stability of your heart rate and blood pressure, so I’ve felt dizzy and lightheaded anywhere but my bed.

Yesterday, I was crying because I was depressed, and I was depressed because I felt like I was getting better, getting my life back…and someone went and took that away from me. I feel really fragile and scared. The Guy I Am Currently Dating has been very supportive. He’s done all my errands for me, gotten me my favourite foods, helped me make healthy food for lunch for the next week, and even went to the Disney store to get me a “Brave” doll. (There is a stuffed Merida sitting on my bed now.) Yet, I feel like it’s hard for anyone to understand just how crappy I feel, and how disheartening it is to have a huge physical and emotional setback.

People say that the first drop in dosage is the hardest, and if I make it a week without going to back to taking the whole pill, my body will spend the next week or so adjusting to the new dose…and I can eventually reduce to the dosage my doctor wants me on. Even my doctor doesn’t understand the physical and emotional side effects; she told me to just take half the pill from now on, and my body would barely notice.

That is incorrect. I notice when I am dizzy, when my vision gets blurry, when something makes me panic. I’m not allowed to engage in physical activity while I am adjusting my drugs, which inspired my doctor tell me it was the perfect time to go through this, because I should rest my knee (which is sprained or even possibly torn. I have zero good knees) for 4-6 weeks. So, I am resting my knee and my heart, but the hardest part is resting my mind. I do not feel like myself. I do not feel like I am in a stable emotional place, and I am scared a lot. I am depressed because at the beginning of the week, I was so happy my doctor said I was getting healthier. Now I feel like I did when I got sick 2 years ago.

I am terrified to go to trivia tonight. I am afraid I’ll pass out, get too dizzy on account of the lights, the noises, and the people, or I’ll just look like a crazy person in front of other people who don’t understand…and some of whom don’t like me to begin with. I feel like I am too fragile to go out around people, and want the Guy I Am Currently Dating to have fun without me. He won’t do this, though, and that makes me sad. :( I almost went back to taking the whole pill today, just so I could survive trivia..but I logically know that will make tomorrow harder.

I’ve never been physically and mentally addicted to something before. Sure, I like Coca-Cola and I enjoy my alcohol, but when I got sick and could have neither caffeine nor alcohol for a few months, I just stopped. When I had to quit nasal spray and antihistamines, it wasn’t easy, but there was another drug to help me through the side effects, and I made it. There’s never been something I felt like I couldn’t cut out of my life, even if it was painful, even if it was a relationship with another person. There’s definitely a difference between feeling mentally weak and physically weak, though. When something affects both, being stronger than that is really, really hard.

I’m not that strong to begin with…so it’s been a rough week. I will probably spend most of Memorial Day weekend sleeping and watching TV and waiting for the anxiety and brain fog to lift. I’m also experiencing my normal holiday depression, where I realise every single holiday that nobody in my life cares about me enough, or is single and available enough, or is not too distracted by their own family, to spend holiday weekends with me. I’m always alone. Always. And I inevitably spend time thinking how little anyone would really care or notice if I just weren’t around anymore…or that maybe once I’m not here anymore, people will wish they’d have bothered to make the time for me, to travel with me, to really consider me a part of their lives, and not just an entertaining little add-on to it from time to time.

In my next life, I hope I’m the kind of person people want to be around and spend holidays with. The entire time I’ve been an adult, that hasn’t been the case for me. And every holiday weekend, I feel dramatically sorry for myself in my alone and unloveable (or loveable, but with conditions, and when it fits into the schedule, and maybe we’ll go somewhere and have an adventure someday) state.

It’s a hard and lonely life sometimes, and sometimes, just getting up and existing is so much trouble it barely seems worth it. So, therefore, there haven’t been very many blogs or even many FB posts lately. I don’t even have it in me to make a snarky remark. :/